Variational principles for eigenvalues of self-adjoint operator functions

D. Eschwe, M. Langer

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

Variational principles for eigenvalues of certain functions whose values are possibly unbounded self-adjoint operators T(λ) are proved. A generalised Rayleigh functional is used that assigns to a vector x a zero of the function (T(λ)x, x), where it is assumed that there exists at most one zero. Since there need not exist a zero for all x, an index shift may occur. Using this variational principle, eigenvalues of linear and quadratic polynomials and eigenvalues of block operator matrices in a gap of the essential spectrum are characterised. Moreover, applications are given to an elliptic eigenvalue problem with degenerate weight, Dirac operators, strings in a medium with a viscous friction, and a Sturm-Liouville problem that is rational in the eigenvalue parameter.
Original languageEnglish
Pages (from-to)287-321
Number of pages35
JournalIntegral Equations and Operator Theory
Volume49
Issue number3
DOIs
Publication statusPublished - Jul 2004

    Fingerprint

Keywords

  • variational principle
  • operator function
  • Schur complement

Cite this